Thunderstorm Wind, Monroe
- When
- August 28, 3:25 PM EST
- Where
- Monroe County, Madisonville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.517, -84.367
Numerous trees and power lines reported down by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines reported down by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:25 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU AUG 28 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EDT THU AUG 28 2003 IN THE SHORT-TERM...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS THE SMOKY AND SOUTHERN CHEROKEE MOUNTAINS AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. THE ACTIVITY IS SPREADING NORTH INTO THE VALLEY. WILL CALL FOR SCATTERED THUNDERSTORMS FOR MAINLY BEFORE MIDNIGHT...BUT GIVEN WHAT HAPPENED LAST NIGHT CAN NOT RULE OUT WIDELY SCATTERED STORMS EARLY FRIDAY MORNING. ISOLATED SEVERE STORMS POSSIBLE WITH THE MAIN PROBLEM BEING TORRENTIAL RAINS AND DAMAGING WINDS. FOR FRIDAY...MUGGY AND UNSTABLE AIRMASS REMAINS. FRONT WILL BE MOVING SOUTH ACROSS THE OHIO VALLEY. MAIN LIFT WILL CONTINUE TO BE TERRAIN FEATURES AND WILL HAVE HIGHEST POPS THERE. GENERALLY CHANCE POPS AREA-WIDE...MAINLY AFTERNOON AND EVENING. FOR LATE FRIDAY NIGHT AND SATURDAY...COLD FRONT WILL APPROACH THE AREA. WILL CALL FOR HIGH CHANCE POPS FOR SATURDAY AS FRONT MOVES INTO SW VA/NE TN. LATER SHIFTS MAY WANT TO UP TO LIKELY FOR SATURDAY ONCE TIMING OF FRONT BECOMES CLEARER. FRONT WILL STALL NEAR THE FORECAST AREA THE REMAINDER OF THE WEEKEND THROUGH EARLY NEXT WEEK. SHORT-WAVES EXITING APPROACHING TROUGH ACROSS THE PLAINS STATES WILL ENHANCE CONVECTION THROUGH THE PERIOD. DEPENDING ON EXACT LOCATION FRONT STALLS...PERIODS OF HEAVY RAINFALL POSSIBLE. FCSTID = 99 CHA 71 88 70 86 / 30 40 30 50 TYS 70 87 70 86 / 30 40 30 50 TRI 67 86 66 83 / 40 40 30 50 OQT 71 87 70 85 / 30 40 30 50 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 945 AM EDT THU AUG 28 2003 SKIES ARE PARTLY CLOUDY THIS MORNING WITH FOG THINNING. NEARLY STATIONARY FRONT REMAINS TO THE NORTH ACROSS THE OHIO VALLEY. TEMPERATURES ARE RUNNING ABOUT 2-4 DEGREES COOLER THIS MORNING THAN WEDNESDAY. CURRENT FORECAST TODAY SHOWS SLIGHTLY LOWER HIGHS. UPPER AIR SOUNDINGS IN THE AREA SHOWING AIRMASS JUST SLIGHTLY LESS UNSTABLE TODAY THAN WEDNESDAY. PRECIPITABLE WATER VALUES ARE ABOUT THE SAME AROUND 1.75 INCHES. MESOETA CROSS SECTION PROGS SHOWS LIFT CONCENTRATED BETWEEN 18 AND 00Z TODAY. WILL UPDATE SHORTLY TO REMOVE PATCHY FOG AND CHANGE WORDING TO MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* EARLY MORNING FORECAST DISCUSSION 350 AM EDT THU AUG 28 2003 CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT ACROSS THE OHIO RIVER VALLEY...WITH KMRX RADAR SHOWING SOME ISOLATED SEVERE TSTORMS OCCURRING OVER NORTHEAST TN AS A WEAK SHORT WAVE MOVES ACROSS THE AREA. SOUNDINGS INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE FORECAST AREA...AND WILL REMAIN SO THROUGH EARLY NEXT WEEK. THE STATIONARY FRONT OVER THE OHIO VALLEY IS PROGGED TO SLOWLY MOVE NORTHEAST AS A WARM FRONT LATER TODAY. HOWEVER... ANOTHER COLD FRONT (CURRENTLY ALONG THE FRONT RANGE OF THE ROCKIES) IS PROGGED TO SLOWLY MOVE EAST OVER THE NEXT FEW DAYS...APPROACHING THE TENNESSEE VALLEY BY FRIDAY NIGHT. SINCE THE UPPER-LEVEL FLOW IS PROGGED TO REMAIN ZONAL ACROSS THE GREAT LAKES REGION THROUGH THE WEEKEND...THIS FRONT IS EXPECTED TO BECOME QUASI-STATIONARY ACROSS THE TENNESSEE VALLEY THIS WEEKEND INTO EARLY NEXT WEEK. THUS...AN UNSETTLED WEATHER PATTERN WITH SCATTERED CONVECTION DEVELOPING EACH DAY LOOKS TO REMAIN ACROSS THE FORECAST AREA THROUGH EARLY NEXT WEEK. AS FOR TEMPS...WILL GENERALLY FOLLOW A PERSISTENCE FORECAST IN REGARDS TO MIN TEMPS THROUGH THE WEEKEND. MAX TEMPS WILL LIKELY CONTINUE A TREND OF BECOMING A DEGREE OR TWO COOLER EACH DAY...AS CLOUD COVER AND THE AREAL COVERAGE OF CONVECTION SLOWLY INCREASES. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 90 70 89 70 / 30 30 30 30 TYS 89 70 88 70 / 30 30 30 30 TRI 87 67 86 67 / 30 30 30 30 OQT 89 70 88 70 / 30 30 30 30 DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT WED AUG 27 2003 DIURNAL THUNDERSTORMS HAVE DIMINISHED AND WILL UPDATE FORECAST TO REFLECT THIS DECREASE. ADDED PATCHY MORNING FOG. NO OTHER CHANGES PLANNED.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 607 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...AND STALL ACROSS THE REGION THIS WEEKEND. WITH THE UNSTABLE CONDITIONS... SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...SATURDAY... SUNDAY...AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...SUNDAY...AND MONDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 AM EDT THU AUG 28 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM BRISTOL TN WIND DAMAGE
08/28/03 SULLIVAN A FEW TREES AND POWER
LINES DOWN IN THE KINGS
COLLEGE AREA. REPORTED
BY BRISTOL ELECTRIC.
0300 AM 8N GREENEVILLE TN WIND DAMAGE
08/28/03 GREENE ROOF OFF LARGE BUILDING
ON HWY 93. REPORTED BY
GREENE SHERIFFS OFFICE.
0500 AM TN WIND DAMAGE
08/28/03 COCKE NUMEROUS TREES AND POWER
LINES DOWN ACROSS THE
WEST HALF OF THE COUNTY.
REPORTED BY NEWPORT
UTILITIES.
0500 AM 1W GREENEVILLE TN WIND DAMAGE
08/28/03 GREENE NUMEROUS TREES AND POWER
LINES DOWN ALONG EELY
ROAD. REPORTED BY GREENE
SHERIFFS OFFICE.The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378484.